Colorado, 2010Avalanche in Colorado, February 11, 2010
February 11, 2010 · NWS GJT · 1 event in 1 county or zone
Several inches of fresh snow fell on top of an unstable snow-pack leading to a skier triggered avalanche which carried two skiers and resulted in one fatality.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several inches of fresh snow fell on top of an unstable snow-pack leading to a skier triggered avalanche which carried two skiers and resulted in one fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 11, 2:35 PM MST, 25 minutes earlier.
Area forecast discussion, Feb 11, 2:35 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MST THU FEB 11 2010
.SHORT TERM...TONIGHT THROUGH SATURDAY...
A NORTHWESTERLY FLOW CONTINUES TONIGHT WITH NVA EARLY HELPING TO
DECREASE SHOWERS SOME EARLY TONIGHT...BUT THE ANOTHER VORT LOBE
MOVES TOWARD THE CWA AFTER MIDNIGHT INCREASING SHOWERS AGAIN.
BASED ON LAST NIGHT AND TODAY'S ACTIVITY WILL INCREASE POPS
ESPECIALLY OVER THE NRN MTNS AND VALLEYS AS INSTABILITY AND LIGHT
OROGRAPHICS CONTINUE. ACCUMULATIONS LIGHT AND GENERALLY AN INCH OR
LESS.
LITTLE CHANGE IN THE OVERALL PATTERN FRIDAY AND FRIDAY NIGHT WITH TWO
DISTINGUISHABLE WAVES ENHANCING PCPN CHANCES. THE FIRST APPEARS TO
EFFECT THE AREA FRIDAY AFTERNOON...AND THE SECOND LATE FRIDAY NIGHT.
WILL KEEP POPS HIGH BOTH PERIODS BUT EXPECT ONLY LIGHT ACCUMULATIONS
OVER THE FAVORED NRN MTNS.
THE STRONGEST IN THE SERIES OF SHRT WVS ARRIVES SATURDAY AND NOT
SURPRISINGLY CORRESPONDS TO SOME DECENT QPF. MTN TOP TEMPS ACROSS
THE NORTH WILL BE IN THE -8C TO -10C RANGE AND PREFERRED ICE GROWTH
REGION JUST ABOVE THAT LEVEL FAVORING LOW DENSITY SNOW. MORNING GFS
AND NAM12 GENERATE AROUND 6 INCHES OVR THE PARK...GORE AND FLATTOPS
DURING THE DAY SATURDAY. WE MAY END UP WITH WINTER HIGHLIGHTS OVER
THESE AREAS AS LOW LEVEL MSTR...UNSTABLE LAPSE RATES AND SOME
OROGRAPHICS AID DYNAMIC LIFT.
MOS TEMPS STILL A LITTLE SUSPECT AND FOLLOWED PERSISTENCE FOR TEMPS
ESPECIALLY IN THE SNOW COVERED VALLEYS.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE DOMINANT PATTERN CHANGES LITTLE THROUGH THE LONG TERM PERIOD. A
RIDGE OF HIGH PRESSURE SITS ANCHORED OVER THE GREAT BASIN WITH A LONG
WAVE TROUGH OVER THE EASTERN HALF OF NORTH AMERICA...RESULTING IN A
PERSISTENT NORTHWEST FLOW OVER OUR FORECAST AREA. A SERIES OF
SHORTWAVES REINFORCING THE EASTERN TROUGH WILL BRUSH THE CENTRAL
ROCKIES ENHANCING THE CHANCE OF PRECIPITATION AS EACH ONE PASSES. THE
STRONGEST WAVE WILL BE EXITING THE AREA AT THE BEGINNING OF THE
PERIOD...WITH SNOW CONTINUING OVER THE FAVORED NORTHWEST SLOPES. AN
ADDITIONAL 1-3 INCHES WILL BE POSSIBLE IN THE GORE AND PARK RANGES BY
SUNDAY MORNING...WITH LESS ELSEWHERE.
LATER WAVES ARE EXPECTED TO BE WEAKER AND HARD TO TIME. BUT MODELS
SHOW MORE UNCERTAINTY IN STRENGTH AND TIMING DURING THE NEXT WORK
WEEK. HOWEVER THIS PERSISTENT NORTHWEST FLOW WILL KEEP OROGRAPHIC
SHOWERS OVER THE NORTH AND CENTRAL DIVIDE AREAS. THEN AS EACH
DISTURBANCE PASSES...THE CHANCE FOR SNOW WILL INCREASE.
HIGHS WILL GENERALLY REMAIN BELOW NORMAL THROUGH THE PERIOD...
ESPECIALLY NORTH. BUT WITH THE PERTURBED NORTHWEST FLOW RESULTING IN
PERIODS OF CLOUDS...LOW TEMPERATURES WILL BE CLOSER TO NORMAL
READINGS.
&&
.AVIATION...
SCATTERED SNOW SHOWERS WILL PRODUCE MVFR AND LOCALLY IFR CONDITIONS
OVER THE HIGHER TERRAIN TONIGHT...MAINLY NORTH OF INTERSTATE 70.
AREAS OF SNOW WILL CONTINUE TO LIMIT VISIBILITY AND CEILINGS UNDER
NORTHWEST WINDS ALOFT ACROSS THE FORECAST AREA. THIS FLOW WILL RESULT
NORTHWEST SLOPES BEING THE FAVORED LOCATION FOR SNOW...ESPECIALLY
ALONG THE CONTINENTAL DIVIDE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...MC
LONG TERM....EH
AVIATION.....MC
Hazardous weather outlook, Feb 11, 5:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU FEB 11 2010
COZ001>014-017>023-UTZ022>025-027>029-121245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU FEB 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PATCHY FOG IN EASTERN UTAH AND SOUTHWEST COLORADO MAY CAUSE SOME
LOCALIZED TRAVEL SLOWDOWNS EARLY THIS MORNING. OCCASIONAL LIGHT SNOW
WILL OCCUR ACROSS THE MOUNTAINS AROUND STEAMBOAT SPRINGS...INCLUDING
RABBIT EARS PASS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF SNOW IN THE MOUNTAINS THROUGH SATURDAY NIGHT...
AND THEN AGAIN MONDAY AND TUESDAY.
THESE STORMS WILL BRING HAZARDOUS WINTER WEATHER TO THE HIGH MOUNTAIN
PASSES OF NORTHEAST UTAH...AND NORTHERN AND CENTRAL COLORADO DUE TO
INCREASING SNOW AND BLOWING SNOW.
SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
JAD/CJC
Avalanche, Northwestern San Juan Mountains
- When
- February 11, 3:00 PM MST to 3:05 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Seven back-country skiers ventured out on a hut trip near the Ridgeway Hut in the northern San Juan Mountains when two of the skiers were caught in an avalanche. Nearby observations indicated anywhere from 10 to 16 inches of fresh snow had fallen in the 6 days leading up to the event. The skiers were attempting their second run of the day when they decided to split into two groups. One of the skiers in the second group triggered the slide which then carried two of the skiers about 400 feet downhill. One skier was completely buried under 1 to 2 feet of snow, while the other skier was thrown into a large tree. Other party members carrying rescue equipment immediately began searching for the caught skiers. Both skiers were dug out of the snow and brought to the hospital in Montrose by rescue helicopter. The buried skier did not survive, while the other skier suffered multiple traumatic injuries, including a dislocated hip.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, February 11 to 12, 20101 death · 8 injured · $48 million · 40 events
- Heavy Snow in Mississippi, February 11 to 12, 2010$18 million · 36 events
- High Wind in Oregon, February 11, 20101 death · 70 kt wind · 2 events
- Cold in Kentucky, February 11, 20101 death · 1 event
- Heavy Snow in Louisiana, February 11 to 12, 2010$1.8 million · 9 events
- Heavy Snow and Winter Weather in Texas, February 11, 20101 injured · $150,000 · 20 events
- Heavy Snow and Winter Weather in Texas, February 11 to 12, 201021 events
- Heavy Snow and Winter Weather in Oklahoma, February 11 to 12, 201021 events
- Winter Weather in Arkansas, February 11 to 12, 201018 events
- Heavy Snow and Winter Weather in Louisiana, February 11 to 12, 201017 events
- Winter Storm and Winter Weather in Louisiana, February 11 to 12, 201012 events
- Heavy Snow and Winter Weather in Arkansas, February 11 to 12, 20109 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219644.